Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 39, NWS Phoenix, AZ

August 7, 2024Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 7, 2024, 4:10 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2024, 4:10 PM MST (23:10 UTC)
Expired
Aug 7, 2024, 7:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 115 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:30 PM MSTFLASH FLOOD8 Nnw San Carlos, AZ***DELAYED REPORT*** Sevenmile Wash rose approximately 2 ft, making low water crossings across the wash impassable. Timing estimated from radar estimated precipitation.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2262 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WGUS55 KPSR 072310
FFWPSR
AZC007-080215-
/O.NEW.KPSR.FF.W.0039.240807T2310Z-240808T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
410 PM MST Wed Aug 7 2024

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 715 PM MST.

* At 410 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Gila County

Sevenmile Wash, Sycamore Creek, Champion Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3358 11040 3340 11037 3340 11038 3341 11038
      3341 11039 3340 11039 3340 11041 3339 11042
      3339 11043 3338 11044 3337 11044 3337 11045
      3336 11045 3349 11069 3360 11064

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
2 follow-up statements
827 
WGUS75 KPSR 080001
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
501 PM MST Wed Aug 7 2024

AZC007-080215-
/O.CON.KPSR.FF.W.0039.000000T0000Z-240808T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
501 PM MST Wed Aug 7 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST THIS 
EVENING FOR GILA COUNTY...

At 501 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. An alert 
gauge in Sevenmile Wash reported 1.70" in one hour. Between 1.5 and 
2 inches of rain have fallen. Additional rainfall amounts up to 0.25 
inches are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Gila County

Including Sevenmile Wash, Sycamore Creek, Champion Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3358 11040 3340 11037 3340 11038 3341 11038
      3341 11039 3340 11039 3340 11041 3339 11042
      3339 11043 3338 11044 3337 11044 3337 11045
      3336 11045 3349 11069 3360 11064

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
458 
WGUS75 KPSR 080207
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
707 PM MST Wed Aug 7 2024

AZC007-080217-
/O.EXP.KPSR.FF.W.0039.000000T0000Z-240808T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
707 PM MST Wed Aug 7 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MST THIS EVENING FOR 
GILA COUNTY...

Rain has ended and flooding is no longer expected to pose a threat.

&&

LAT...LON 3358 11040 3340 11037 3340 11038 3341 11038
      3341 11039 3340 11039 3340 11041 3339 11042
      3339 11043 3338 11044 3337 11044 3337 11045
      3336 11045 3349 11069 3360 11064

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:54 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 7, 2:54 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
254 PM MST Wed Aug 7 2024

.SYNOPSIS...
Thunderstorm chances will continue this afternoon and evening
across south-central Arizona with the greatest chances across the
higher terrain areas north and east of Phoenix. Thunderstorms will
be capable of producing strong winds along with locally heavy
rainfall. Rain chances will gradually diminish into the weekend
with chances retreating to mainly over higher terrain areas by
Saturday as drier air works into the region. Near to slightly
below normal temperatures today and tomorrow will give way to
warming temperatures heading into the weekend with highs likely
topping out near or above 110 degrees across the lower deserts.

&&

.DISCUSSION...
The latest satellite WV imagery and RAP analysis showed an inverted
trough situated over the northern Gulf of California near the
international border with southwest Arizona and northern Mexico.
Temperatures so far this afternoon are running around 5-10 degrees
cooler compared to 24 hours ago with many lower desert areas still
under the century mark early this afternoon. Highs this afternoon
will generally top out between 100-106 degrees, which is near to
slightly below normal for this time of year.

Early afternoon satellite and radar showed convection along the
Mogollon Rim along with a few storms popping up across southeast
Arizona. Easterly steering flow around 10-15 kts will help push
thunderstorms off the Rim and into southern Gila County through
this afternoon into the early evening hours. MUCAPE values upwards
of 1000-1500 J/kg along with DCAPE values around 1000-1500 J/kg
may support some stronger to perhaps isolated severe thunderstorms
capable of producing strong downbursts. HREF paintball plots show
good confidence in thunderstorms developing across southern Gila
County this afternoon/evening with less confidence in
thunderstorms surviving into the lower deserts. Thunderstorm
development into the lower deserts will have to contend with
greater CIN, which will prove difficult to overcome without some
good outflows. However, strong/deep and/or colliding outflows
could be enough to overcome some of this inhibition to pop off a
few thunderstorms across the Valley. Several 12Z HREF members
indicate this possibility, showing isolated showers and
thunderstorms surviving into parts of the south-central Arizona
lower deserts. There is better confidence in thunderstorm
development across far northern portions of Maricopa County,
including the northern foothills and the Wickenburg area. Any
stronger thunderstorms that were to develop across the lower
deserts this evening would be capable of producing strong
downbursts, which could lead to blowing dust, and locally heavy
rainfall. In terms of rainfall, the 12Z HREF suggests a greater
chance of seeing some locally heavy rainfall amounts across
southern County where there is about a 50% chance of seeing 3 hour
QPF exceed 1". Thus, isolated instances of flash flooding will be
possible.

.PREVIOUS DISCUSSION...

Starting Thursday, guidance still favors some drying to begin
across the western deserts and this should end chances for rain
west of the CO River. Decent monsoon moisture should still persist
across south-central and eastern Arizona, so it's likely we will
see another day of isolated to scattered afternoon convection. By
Friday into Saturday, drier air is expected to filter into the
rest of southern and central Arizona from the southeast and this
should lower storm chances further mainly limiting any convection
to higher terrain areas. At the same time, the subtropical high
which is forecast to shift into the Southern Plains over the next
couple of days is expected to strengthen and expand back into our
region. As H5 heights rise to around 594-596dm by Saturday and
we lose boundary layer moisture, temperatures will warm Friday
into Saturday with highs likely reaching 110-114 degrees across
the lower deserts Saturday. This may result in some areas of Major
HeatRisk on Saturday and potentially on Sunday before the
subtropical high begins to weaken again into early next week.
There are also signs of some improving moisture again by around
next Monday and if this comes to fruition it may mark another
increase in monsoon activity.

&&

.AVIATION...Updated at 1818Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A batch of cirrus clouds is trailing a passing disturbance
centered near Yuma and that may linger for a few more hours. Storm
activity today and this evening is anticipated to follow
something of a similar pattern as yesterday with storms struggling
to survive away from the higher terrain to the north and east.
Outflows from those storms are anticipated to be modest with a
distinct wind shift more likely at KIWA and KSDL than the other
TAF sites. An item of uncertainty revolves around storm activity
over southeast AZ. At this time, it is expected to be limited
enough so as to not cause knock-on effects at the TAF sites. If it
winds up being more robust than anticipated, then outflows with a
southerly component would be more likely as would storms directly
over the Valley floor. For now, probabilities of TSRA or even
VCTS are too low to include in the TAFs. Otherwise, westerly winds
are expected the rest of the daytime and lasting into the evening
with light downvalley/drainage patterns (favoring easterly
component) be

Southeast California/Southwest Arizona including KIPL and KBLH:

Isolated showers/thunderstorms over Imperial County have
dissipated. A new batch of cloudiness will move through from the
east early in the TAF period affecting KIPL but will be short
lived and of minor consequence with ceilings above FL100. Later
this afternoon, storms over the mountains of northern Baja could
potentially send outflow winds that reach the Imperial Valley but
at this time, probability of that happening is too low to reflect
in the TAF. Otherwise, expect SEly surface winds to wax and wane
throughout the TAF period. Similarly at KBLH, southerly winds will
wax and wane but there will be even less cloudiness.

&&

.FIRE WEATHER...
Isolated to scattered showers and thunderstorms are expected this
afternoon across the Arizona high terrain with lower chances
across the Arizona lower deserts. The primary concern with
thunderstorms will continue to be strong, erratic outflow winds
with up to a 50-70% chance of winds to exceed 35 mph across south-
central Arizona. Locally heavy rainfall may also accompany
thunderstorms, especially across southern Gila County.
Thunderstorm chances continue again Thursday afternoon with gusty,
erratic outflows remaining the primary concern, before a drying
for the end of the week leads to decreasing thunderstorm chances,
particularly across the lower elevations. Outside of thunderstorms,
winds will overall favor diurnal tendencies. Min RHs will be
around 20-40% and Max RHs around 40-70% over the next couple of
days, with a gradual drying trend occurring for the end of the
week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Smith
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Lojero
FIRE WEATHER...Smith/Kuhlman

In the hours before

Local storm report, Aug 7, 12:47 PM MST, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1247 PM MST Wed Aug 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Dust Storm       3 ENE Arizona City      32.78N 111.62W
08/06/2024                   Pinal              AZ   NWS Employee

            Visibility reduced below one quarter mile
            from blowing dust.

&&

TW
Local storm report, Aug 7, 1:01 PM MST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
101 PM MST Wed Aug 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Dust Storm       13 SE Ak-Chin Village   32.88N 111.96W
08/06/2024                   Pinal              AZ   Emergency Mngr

            Visibility reduced to approximately 300 feet
            from blowing dust.

&&

TW
Local storm report, Aug 7, 1:33 PM MST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
133 PM MST Wed Aug 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Tstm Wnd Dmg     2 NE Paradise Valley    33.55N 111.92W
08/06/2024                   Maricopa           AZ   Broadcast Media

            Approximately 30 trees were uprooted at the
            McCormick Ranch Golf Club.

&&

TW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:02 PM MSTSpecial Weather StatementPSRGila43 min
Aug 6, 5:44 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa46 min
Aug 6, 6:15 PM MSTSpecial Weather StatementPSRGila45 min
Aug 6, 6:32 PM MSTDust Storm WarningPSRPinal58 min
Aug 6, 7:20 PM MSTDust Storm WarningPSRMaricopa, Pinal40 min
Aug 6, 7:28 PM MSTDust Storm WarningPSRMaricopa, Pinal47 min
Aug 6, 7:31 PM MSTSpecial Weather StatementPSRPinal44 min
Aug 6, 7:34 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal41 min
Aug 6, 7:37 PM MSTSevere Thunderstorm WarningPSRMaricopa38 min
Aug 6, 7:44 PM MSTSpecial Weather StatementPSR46 min
Aug 6, 8:01 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal44 min
Aug 6, 8:16 PM MSTSpecial Weather StatementPSR44 min
Aug 6, 8:52 PM MSTSpecial Weather StatementPSRMaricopa38 min
Aug 6, 9:01 PM MSTSevere Thunderstorm WarningPSRMaricopa44 min
Aug 6, 11:29 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Aug 6, 11:38 PM MSTSpecial Weather StatementPSRPinal37 min
Aug 6, 11:42 PM MSTSevere Thunderstorm WarningPSRPinal33 min
Aug 7, 12:34 AM MSTSpecial Weather StatementPSRPinal86 min
Aug 7, 12:46 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 7, 1:16 AM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Aug 7, 1:38 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal112 min
Aug 7, 1:56 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 7, 2:24 PM MSTSevere Thunderstorm WarningPSRGila51 min
Aug 7, 4:26 PM MSTSevere Thunderstorm WarningPSRGila27 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.